My husband hurt his back a few times over the years, he's a construction worker so he has fell off ladders & a barn before. He has 4 cracks in his spine and 3 crushed disks. I know he is in pain & he needs his pain meds. But the prescribed amount no longer helps him. For the last 2 years he has been taking narcotic pain medication & has had to keep increasing the amount of pills he takes. He currently takes seven 7.5/325 mg of Norco 3 times a day. That is 21 Norco's a day! Sometimes even more. He gets a script for 240 a month & is only supposed to take 8 a day. He is out within 2 to 2 1/2 weeks. Before the Norco his old Dr. had him on 5/500 mg Vicodin and he would take 10 of those at a time. I know the amount of acetaminophin alone is very dangerous. And he knows too. He gets very scared & he has severe panic attacks thinking he is gonna overdose or that his liver is shutting down. He also takes Xanax for his anxiety. The combination of the two pills makes him where he's falling asleep randomly through out the day. Everytime he tries to stop or take less of the pain pills he is in excruciating pain. If he doesn't take the Xanax he has panic attacks & thinks he's dying!! Its like a never ending thing. He is about to undergo a back surgery, so I am scared he's gonna take even more of them from the pain of surgery. I am terrified I'm gonna lose my husband. I barely sleep at night, I'm constantly feeling his heart to make sure its still beating or feeling for his breath. He isn't the typical addict. He wants to stop taking the pain meds, but he doesn't know how to stop without his body being in excruciating pain. I'm so worried and I don't know what to do anymore. I'm scared it's just a matter of time before he overdoses, or worse... Any professionals that could give me some advise would be greatly appreciated!!
19 Nov 2010
Your hubby should be worried about his liver! And I can imagine how afraid you are. Please google Suboxone, 'tis a med that blocks opiates and prevents withdrawal. I am not the resident expert here about subs, but there are several members that will be only too happy to answer your question.
Suboxone is very safe, and can even help with pain... if memory serves, may have that part wrong. Someone will correct me if I do!
Good luck to you and your husband, hang in there,
19 Nov 2010
The max dose of acetaminophen for a patient with a healthy liver is 4000mg/day. Ask the doctor to prescribe a standalone pain medication (one without acetaminophen).
Please let the doctor know about your husband's acetaminophen overdosing. If your hubby has been overdosing for a long time, the doctor may want to evaluate his liver.
A note about opiate addiction: Patients who are in severe pain should not be denied opiates for fear of addiction. In such patients, addiction is not common.
19 Nov 2010
Please try to relax a little. His system has become accustomed to the amount of meds. If an opiate naive person were to take that many at once, they would probably pass out or maybe over dose. But his system has adjusted. The doctor who prescribes the norco's is not doing him any favors. Obviously he/she knows the condition of your husbands back. They should have started him on a good extended release form of pain meds along with the norco for breakthrough pain. Chronic pain sufferers, like me (and so many others here) are normally prescribed our meds this way. Long term use of short acting meds is NOT an ideal situation. I really feel for you and your husband. I know what his back is feeling like. I would also suggest he find a good spine surgeon. Orthopedic surgeons fix all kinds of bones in the body. Find one who specializes in spines only. Check around for one who did a 2 year fellowship under a good spine surgeon.
Usually teaching (University) hospitals are your best bet on finding him the right surgeon to do this. What type of surgery is he having? And PLEASE, insist on an extended release medication. If he can't talk to his doc about the amount of meds he needs, then you should talk to the doc. Simply tell the doc, my husband has been on these pills for so long they no longer work like they used to.He has built up a tolerance and needs a different medication. Then discuss the different options. Also, is your husband in any type of physical therapy? If so, he should stop. If he needs surgery, they may be doing more harm than good. He will need PT after about 6 weeks post op. I would ask the physical therapist about a TENS unit too. It really does help!
My heart and prayers go out to you and your family. Please try to be strong. Your husband needs you. I will keep you in my prayers.
19 Nov 2010
hi,if your hubby is getting ready for an operation then this is the perfect time for him to talk first with his doctor then with his surgeon.have them both there or get it in writing that he may need a pain management doctor.living every day in pain changes a persons brain.his body tells his head somethings wrong.if he does not get the correct amount of pain relief the damage to his brain will not be corrected and then he will need pain meds for the rest of his life. one more thing,xanax can be very effective and dangerous.if he is nodding out from them he should be switched to a longer acting benzo.klonipin is a better long acting benzo and is only perscribed 2x a day.changing to a stronger pain med can be very dangerous when taking any benzo.good luck to the both of you. let us here at drugs .com know how things go..
19 Nov 2010
Hello... I am suprised that your husband's Dr is rx'ing him so many short acting narcotics. If he is in chronic pain, a longer acting pain medication should be used. Due to use over time, and/or severity of pain, his norco rx is probably subtheraputic. I hope that his physician does routine bloodwork, he/she most definately should be. Pain, escpecially chronic pain, can easily trigger anxiety. If he can get his pain under control with the proper pain medication, he will be taking the pain medication less often, taking a smaller quantity per month, getting actual relief, and helping some of his anxiety. Be very careful with the xanax, that is dangerous to stop abruptly, he must taper down and then take only as needed. There is something called pseudo-addiction. That is when a patient in legit pain is over medicating, or asking for a larger quantity, or alternative/stronger pain med because they are not being treated with the proper medication or at the proper dose.
To an outsider, this can be mistaken for drug seeking behavior or abuse, but they are actually seeking relief. Get it under control now, express these feelings with his pysician. And maybe re-evaluate things to make sure this Dr is good enough to be treating your husband and has his best interests and health in mind. Good luck and best wishes...
5 Aug 2011
the one thing he sure needs to be sure that is done before he has any surgery he needs to tell the doctor openly and honestly what medications that he is on even if he's taking more than he should it may even being a good thing brcause the doctor really needs to know! (just sorry this post did not get to me before now) the maximum amount of acetaminophen that he should have is no more than 4000mg per 24 hours, lets say he was on a hydrocodone drug (such as Norco 10/325) same as what he's taking just a different name, if he takes the 325 indicates how much tyleno he is getting if he took 325mg and took x12 (twelve tablets a day that would = 3900mg and 4000 is the limit.
It dosesn't sound like he is getting adequate pain control it may be that he needs a longer acting narcotic such as MS Contin, Oxycontin, Fentanyl patches, Dilaudid, Opana Extended release tablets, and maybe drugs like Vicodin or Norco could be used for breakthrough pain if his pain is controlled the way it should be then he is not going to need to take as much of the other medication as he uis taking, it's more like a dog chasing it's tail, living from one prescription to another and stil not getting the relief that he needs, It was not my intent to be rude in me saying that his doctor needs to find out I say that because it is obvious that his pain is not relieved and he is doing the wrong thing in order to try to get things under control, uncontrolled pain has an effect on every aspect of your life, your way of living and what joy you get out of life, the anxiety that it causes, (panic which is horrible) a person has to first endure that before they have any concept of what it is like, I went through that when I was in my teens and it wasn't due to chronic pain, I do live with Chronic pain due to having polio and neuromuscular complications from it, once things are under control he should experience life totally different. yes they do have to give various other medicines when you have to have surgery while you are on pain management I know I went through a serious shoulder and arm surgery but they can work around that and can make it a safe effective way they just need to know what is going on prior to the procedure, then the surgeon and the anesthesiologist can work to come up with a set of drugs that are effective for us ongoing problems and any that come up from.due to the surgery. I wish both of you the very best of luck and It is my sincee hope that all does go well for you both!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Is this the reason why it takes an hour to kick in? unlike norco which kicks in about 25 minutes and last for about 2 hours I find the darvocet kicks ...
1 answer • 19 Oct 2010
my husband of 2 years is addicted to vicodin.he denies he still takes them,but i know he does. should i leave him? i feel like it jsut keeps gettign ...
2 answers • 14 Jan 2011
Hello, I am 27 year old and have been addicted to vicodin/norco for 5 years. After I had my baby (5years ago) I was put on Tylenol/codiene and took ...
6 answers • 26 Nov 2011